Feeling concerned because of how I feel

By restlessdiabetic Latest Reply 2013-01-02 11:00:28 -0600
Started 2012-12-30 22:38:38 -0600

So I have been battling diabetes among many other illnesses. Lately I have had a problem keeping my blood sugars low. I keep getting bs as high as 500+. I'm on insulin along with other meds for other problems. My main concern right now is that when my sugar is high, I take my insulin and my heart starts to race really fast, I get chest pains n very lightheaded. Am I at risk for a heart attack? I feel like I'm having or about to have one but can't tell the difference between heart attack and anxiety attacks. Being a diabetic I'm not sure if we run a risk of heart attacks as a complication to diabetes. Does anyone know the answer? I'm really concerned about my heart. I go to bed feeling like I may not wake up tomorrow due to palpitations, chest pains n heart rate very high. Any info would be appreciated. Btw happy new year to all. Hope we have a better yr in 2013!!!

10 replies

jimLE 2013-01-02 11:00:28 -0600 Report

im wondering if your other med(s) is haveing oppisete effects with insulin..or if one or more meds is causeing your insulin to cause your hart to race or what ever..you been takeing any med(s) for your hart?might be a good idea to call your doctor(S) to see what they have to say about it..who knows.you be going through what lakeland went through.

Lakeland 2013-01-01 14:23:45 -0600 Report

I got bronchitis last week & the steroids they prescribed took me up over 300 & the meds made my heart race & me being jittery, it hasn't been fun, since I'm not on insulin getting the numbers to drop has been fun. So don't panic too much maybe the meds are influencing your heart rate ect. when I call my doctor I thought he'd panic, but he simply said it's normal for what I'm going through. Wow, so he put me at ease. I'd ask the doc it might just be a combo of what you are taking.

I was told the high sugar number makes the blood like syrup & the heart has to work harder to push the thicker blood through your veins. if you are able sometimes a simple walk can help drop numbers.
Best wishes

PaigeRCD 2012-12-31 20:12:42 -0600 Report

I get those symptoms when my blood sugar drops. But actually, have you been tested for Addison's disease recently? I know as diabetics, we're more susceptible to getting that disease. jan8 mentioned cortisol which reminded me about it. I mean, it's possibly just how you react to high blood sugar. I know my reactions to high and low have changed over the years, as has their intensity. But it's worth getting checked out or speaking to your doc about. I hope things straighten themselves out! Best of luck

Safari4 2012-12-31 08:46:20 -0600 Report

Also anxiety raises your BG. On the other hand, diabetes causes or worsens depression. I'm so glad that someone suggested an Endocrinology doctor and she gave me a referral to a diabetes nutritionist.

restlessdiabetic 2012-12-31 07:04:49 -0600 Report

@jan8 thanks for letting me know its not all in my head. It's really scary when my heart races n I can't slow it down and don't know what it is but feel like I'm going to pass out :(. Going to get checked out this week. Thx for reading my topic and for posting a response :) hope u have a happy new year

Jan8 2012-12-31 06:57:22 -0600 Report

it is not at all in your head. Diabetics do have heart attacks ( not all) You are not having anxiety attacks.It just feels like it. Sometimes palpitations are caused by high cortisol kicking in. This is straight from my docs mouth. Best to get it checked out and then you wont need to stress about it. Something has to change. At least,if it has to do with your heart you can do something about it. Happy New Year to you too !

restlessdiabetic 2012-12-30 23:27:35 -0600 Report

Thank you caroltoo for your response. I am making an appt this week with my dr. I just wanted to hear if heart problems are connected to diabetes before I go to the dr and get bad news again. This heart thing just scares me since heart issues run in my family as does diabetes as well :(. I will keep you posted as I find out my diagnosis. Hope you have a happy new year :)

Caroltoo 2012-12-30 23:16:51 -0600 Report

I've also noticed if my blood glucose is up I begin to perspire and my pulse rate increases. In my case the cardiac symptoms started long before the diabetis and were caused by what was eventually found to be an allergic reaction to food and environmental chemicals. The same issues that can cause the inflammation which triggers diabetis, gall bladder issues, heart disease, cancer, and a slew of other things none of us want.

Yes, anxiety can also cause all of those symptoms, but please have your physician check the cause and be able to rule out or rule in an issue with your heart. It's important to care for it, if that is what it is. Also, you mention "medicines" that you are taking: these too can cause the tachycardia and the anxiety. Your doc is really your best source on this concern, but DON'T let him pass it off as "all in your head". Even if it is an anxiety attack, it is a chemical reaction in the body and not all in the head.

Caroltoo 2012-12-30 23:38:47 -0600 Report

Glad to hear you are making an appointment and checking it out to be on the safe side. You have a good New Year also! It's my husbands birthday, but he is pretty much housebound these days so I am going to have to find a creative way to celebrate with him.

Next Discussion: Carb program »